Pennsylvania, 2019

Hail and Winter Weather in Pennsylvania, December 1, 2019

December 1, 2019 · NWS PBZ · 10 events in 7 counties and zones

Low pressure crossed from the Upper Midwest into the Great Lakes on December 1st. This pulled a warm front across the Upper Ohio Valley region, generating rain across much of the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure crossed from the Upper Midwest into the Great Lakes on December 1st. This pulled a warm front across the Upper Ohio Valley region, generating rain across much of the region. Areas north of US-422 and east of I-79 had temperatures below freezing at the onset of precipitation, and thus received some light freezing rain with generally modes ice accretion of 0.10 inch or less. Precipitation changed over to rain by midday.

The arrival of the system's dry slot during the early afternoon allowed some instability to develop over far southwestern Pennsylvania. A line of convection accompanied a cold/occluded frontal axis as it swept through during the late afternoon. Steep low-level lapse rates, a low freezing level, and sufficient CAPE allowed penny to nickel-sized hail to form with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 1, 5:27 AM EST, 3 minutes earlier.

Area forecast discussion, Dec 1, 5:27 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
527 AM EST Sun Dec 1 2019

.SYNOPSIS...
Widespread precipitation can be expected through the morning with crossing
low pressure, with freezing rain still expected for eastern portions
of the forecast area. Rain and snow showers will linger into early
next week with chilly northwest flow.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 520 AM to make generally minor adjustments to weather and
QPF grids. Did also add isolated thunder to the western CWA, as
elevated instability is helping to generate a few lightning strokes.
Also elected to trim Butler PA and eastern Tucker WV from the Winter
Weather Advisory, as temperatures have risen mostly above freezing in
these areas, thus the threat of freezing rain is ending. Rest
unchanged for now.

Previous discussion...

Strong low pressure spinning over Iowa is pushing a warm front
northward across the middle Ohio Valley. Isentropic lift is
generating areas of generally light precipitation across the region,
especially from Pittsburgh south at this time, with spottier showers
to the north mainly acting to moisten up the initially dry boundary
layer.

As the upper and surface lows trek eastward across the lower Great
Lakes today, left-exit region jet dynamics will work with the warm
front to increase coverage and intensity of precipitation across the
CWA during the morning, and categorical PoPs are still appropriate.
Due to the warm layer aloft, potential wet-bulbing, and southeast
flow into east-facing ridges, freezing rain is still expected for
areas north of Rt 422 and E of I-79, the Laurel Highlands, and the
WV/MD ridges. Current sub-freezing temperature observations and
areas where wet-bulbing will allow surface values to drop to 32 or
less match up well with the current headlines. The lone exception may
be eastern Tucker County, which is generally above freezing at this
time. Cannot rule out an early cancellation there. Little change was
made to the icing accumulations at this time.

The advancing warm front will promote a change to rain by midday in
most locations as wind begins to veer from southeast to
south/southwest. The steady rain will pull out by early afternoon as
the system's dry slot quickly swings through, but the arrival of the
upper low and an occluding frontal boundary will bring some showers
back by sunset. By this time, a strong temperature gradient will
exist across the CWA. Values in the 50s will be prevalent from
Pittsburgh on south and west, while some of the east-facing valleys
and the far northeast CWA will not get out of the 30s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A mix with/change to snow showers will occur tonight as colder air
arrives in the mid-levels with the upper low. A transition to
northwest low-level flow will occur on Monday, promoting continued
shower activity, especially along the ridges with upslope
enhancement. This is also the period of best moisture in the
dendritic growth zone, although there will not be much support for
lift in this layer. Low-level cyclonic flow eases Monday night, and
the approach of ridging at the surface and aloft will cut off the
showers by 12Z Tuesday.

Little snow accumulation is foreseen through the period for most of
the lower-elevation areas of the CWA, as the ground will be warm
initially, and surface temperatures will generally remain near or
above freezing. However, the upslope enhancement and colder
temperature could lead to at least a few inches of accumulation along
the ridges, mainly above 2000 feet or so. Will add mention of the
snow to the HWO for the appropriate zones.

High pressure will then provide a dry and cool Tuesday, although
mid-level moisture will provide cloud cover.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The Tuesday ridging will prove to be transitory in nature, as an
overall broad troughing pattern returns to the Eastern CONUS for
Wednesday and Thursday. A shortwave axis swinging across the region
will bring precipitation chances on Wednesday, with high pressure
returning dry and weather on Thursday. A quick-moving shortwave will
provide another low precipitation chance on Friday, before high
pressure brings back dry weather Saturday. Seasonably cool
temperatures will continue through the week.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Widespread IFR is expected through the morning in rain as
approaching low pressure pulls a warm front N across the region. A
dry slot ahead of the sfc low should return VFR conditions for most
ports by afternoon, though MVFR should continue for FKL and DUJ where
the warm front is progged to stall. MVFR should return from W-E
toward evening as the low tracks across NW PA, pulling its associated
cold front across the region. Some IFR is expected, especially for
FKL/DUJ, as the lingering upper low crosses and snow showers develop
in cold advection.

LLWS is expected at ZZV early this morning as a low level jet moves
across the Upper OH Valley region. Elsewhere, limited mixing should
result in sfc gusts from 20-25kt.

.Outlook...
Restrictions are likely through Mon night with a crossing upper low.
Restriction potential returns with a Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Ice Storm Warning until noon EST today for MDZ001.
OH...None.
PA...Winter Weather Advisory until noon EST today for PAZ007>009-015-016-
     022-023-074-076.
WV...None.

&&
Hazardous weather outlook, Dec 1, 3:55 AM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
355 AM EST Sun Dec 1 2019

WVZ510>513-020900-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
355 AM EST Sun Dec 1 2019

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers from late tonight through Monday may provide a few
inches of accumulation in the higher elevations. A Winter Weather
Advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-WVZ514-020900-
Westmoreland Ridges-Fayette Ridges-Eastern Tucker-
355 AM EST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers from late tonight through Monday may provide a few
inches of accumulation in the higher elevations. A Winter Weather
Advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-020900-
Garrett-
355 AM EST Sun Dec 1 2019

...ICE STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for western Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers from late tonight through Monday may provide a few
inches of accumulation in the higher elevations. A Winter Weather
Advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075-
WVZ001>004-012-021-509-020900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Allegheny-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
355 AM EST Sun Dec 1 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-014>016-022-023-020900-
Mercer-Venango-Forest-Butler-Clarion-Jefferson PA-Armstrong-Indiana-
355 AM EST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The State College radar (KCCX), 87 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
December 1, 5:30 AM EST to 11:00 AM EST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

The ASOS at DuBois reported approximately 0.20 inch of radial ice accretion, as did a social media user.

Winter Weather, Venango

When
December 1, 5:30 AM EST to 11:00 AM EST
Where
Venango forecast zone
Reported by
Social Media
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

A social media user reported 0.10 inch of ice accretion near Cooperstown.

Winter Weather, Mercer

When
December 1, 5:30 AM EST to 11:00 AM EST
Where
Mercer forecast zone
Reported by
Social Media
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

A social media user reported 0.20 inch of ice accretion at Carlton.

Winter Weather, Forest

When
December 1, 5:30 AM EST to 11:00 AM EST
Where
Forest forecast zone
Reported by
Social Media
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Ice accretion of 0.10 inch was reported at Tionesta.

Hail, Beaver

When
December 1, 4:40 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -80.250

Hail, Beaver

When
December 1, 4:41 PM EST
Where
Beaver County, 1.26 mi WNW of Aliquippa
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.630, -80.300

Hail, Beaver

When
December 1, 4:46 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -80.250

Hail, Allegheny

When
December 1, 4:48 PM EST
Where
Allegheny County, 0.69 mi N of Carnot
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
40.530, -80.220

Hail, Allegheny

When
December 1, 4:50 PM EST
Where
Allegheny County, 0.69 mi N of Carnot
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
40.530, -80.220

Hail, Westmoreland

When
December 1, 6:18 PM EST
Where
Westmoreland County, 0.53 mi E of Mt Pleasant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -79.540

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869509, 869513, 869514, 869516, 869502, 869503, 869504, 869505, 869506, 869507.